# SDR CA120529012

- Difficulty date: May 19, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna 172M
- Aircraft time: 13,035 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8S5
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Pipe
- Part number: PSF1325000
- Condition: Failed
- Location: Engine
- Part time: 3,100 hours
- Stage of operation: CR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

(CAN) WHILE ON LEVEL FLIGHT, THE PILOT OBSERVED A SUDDEN CHANGE IN THE SOUND WITH THE ENGINE`S EXHAUST. IT WAS LOUD, THEN BECAME LOUDER WITHIN A FEW SECONDS. AS A PRECAUTIONARY MEASURE, THE PILOT ELECTED TO CLIMB. THE INDIVIDUAL DETERMINED THAT THE ENGINE WAS MAKING GOOD POWER, VIBRATIONS WERE MINIMAL AND GAUGES INDICATED GOOD OPERATING CONDITION SO HE PROCEEDED TO DIVERT TO THE CLOSEST AIRPORT.  THE ACFT LANDED A SHORT TIME AFTER WITHOUT INCIDENT.  UPON LANDING, THE PILOT NOTICED THE NR 3 EXHAUST PIPE LAYING IN THE BOTTOM OF THE COWLING.  THE PART WAS FOUND CRACKED NEAR THE WELD JOINT AT THE CYLINDER MOUNTING BASE.  THE PART WAS SUBSEQUENTLY REPLACE AND THE ACFT FLOWN BACK TO BASE.  THE FINDINGS WERE REPORTED TO THE MFG FOR INVESTIGATION AND PARTS QUARANTINED. THE SYS WAS INSTALLED UNDER STC-SA01801AT AND INSPECTED IAW THE 100 HRS CONTINOUS AIRWORTHINESS INSPECTION REQUIREMENTS. A TOTAL OF 9.8 HRS WERE ACCUMULATED SINCE THE LAST INSPECTION.
